MAUDE Adverse Event Report: CORDIS CORPORATION AVIATOR PLUS .014 5.0X20 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION AVIATOR PLUS .014 5.0X20 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned but the engineering report is pending.A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
A.014¿ 5.0mm x 20mm x 142cm aviator plus percutaneous transluminal angioplasty (pta) balloon catheter was inflated far from nominal pressure but there was hardly any opening visible.The procedure was aborted, and the device was withdrawn under aspiration as usual.However, there was blood visible in the balloon probably because of a leakage.The user connected an unknown replacement product of the same type without problems.There was no reported patient injury.There was no indication of a malfunction until inflation of the device in the patient.Another balloon was used to complete the procedure.The procedure being performed was a carotid percutaneous transluminal angioplasty (pta).Access was via the femoral artery.There was no difficulty removing the product from the hoop or any difficulty removing the stylet or any of the sterile packaging components.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or any resistance/friction while inserting the balloon through the guide catheter.The target lesion was calcified.There was no difficulty crossing the lesion.The user was unable to depress the plunger into the syringe/indeflator when trying to inflate and there was no inflation.The event did not cause a condition that required hospitalisation or significant prolongation of existing hospitalisation.Additional patient and procedural details were requested but were not available.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
A non-sterile unit of an aviator plus.014 5.0x20 142cm was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon looks like it¿s been previously inflated.The unit was thoroughly inspected at naked eye and no other anomalies were observed (see pictures).Per procedure, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed coming from a torn area of the body/shaft near to the balloon.Per sem analysis on the unit¿s torn condition observed during inflation test, results showed that the outer surface of the body/shaft presented evidence of bulged/peeled off material and scratch marks near to the body/shaft area rupture.This type of damage is commonly caused during the interaction of the body/shaft material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed bulged/peeled off material and scratch marks on the body/shaft area surface could probably led to the rupture condition found on the received device.It seems the body/shaft material near the rupture was torn either due to the interaction of the body/shaft with calcified spicules located on the lesion or with a sharp object from the outside of the body/shaft.No other anomalies were observed during the sem analysis.Per confluent medical technologies, the phr review does not suggest that the failure experienced by the customer is related to the manufacturing process.Therefore, no corrective or preventive actions will be taken at this time.The reported event by the customer as ¿balloon - leakage - during positive pressure¿ was not confirmed since a leakage on the body/shaft of the unit was observed during the inflation test.Nevertheless, sem analysis results showed that the body/shaft area presented evidence of bulged/peeled off material and scratch marks near to the body/shaft rupture.This type of damages is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed bulged/peeled off material and scratch marks on the body/shaft area surface could probably led to the rupture condition found on the received device.It is suggested that the body/shaft area material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.However, the cause of the unit¿s condition as received, could not be conclusively determined.Neither the phr review nor the product analysis suggests that the reported failure could be related to the manufacturing process of unit.No corrective or preventive actions will be taken.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
Please note additional h6 device codes for analysis findings (1504- material puncture, component 3038, catheter and 955, shaft).A.014¿ 5.0mm x 20mm x 142cm aviator plus percutaneous transluminal angioplasty (pta) balloon catheter was inflated far from nominal pressure but there was hardly any opening visible.The procedure was aborted, and the device was withdrawn under aspiration as usual.However, there was blood visible in the balloon probably because of a leakage.The user connected an unknown replacement product of the same type without problems.There was no reported patient injury.There was no indication of a malfunction until inflation of the device in the patient.Another balloon was used to complete the procedure.The procedure being performed was a carotid percutaneous transluminal angioplasty (pta).Access was via the femoral artery.There was no difficulty removing the product from the hoop or any difficulty removing the stylet or any of the sterile packaging components.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.The target lesion was calcified.There was no difficulty crossing the lesion.The user was unable to depress the plunger into the syringe/indeflator when trying to inflate and there was no inflation.The event did not cause a condition that required hospitalization or significant prolongation of existing hospitalization.Additional patient and procedural details were requested but were not available.The product was returned for analysis.One non-sterile aviator plus.014 5.0 x 20 142cm was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon had been previously inflated.The unit was thoroughly inspected at naked eye and no other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed coming from a torn area of the body/shaft near the balloon.Per sem analysis on the unit¿s torn condition observed during inflation test, results showed that the outer surface of the body/shaft presented evidence of bulged/peeled off material and scratch marks near the body/shaft area rupture.This type of damage is commonly caused during the interaction of the body/shaft material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed bulged/peeled off material and scratch marks on the body/shaft area surface probably led to the rupture condition found on the received device.It seems the body/shaft material near the rupture was torn either due to the interaction of the body/shaft with calcified spicules located on the lesion or with a sharp object from the outside of the body/shaft.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82184210 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage - during positive pressure¿ could not be confirmed during device analysis as there were no anomalies noted on the balloon itself.However, a secondary failure of ¿body/shaft puncture/cut¿ was confirmed during device analysis.The exact cause could not be determined.Analysis revealed the outer surface of the body/shaft presented evidence of bulged/peeled off material and scratch marks near the body/shaft area rupture.It is likely the body/shaft material encountered a sharp object, for example calcified spicules in the vessel.Therefore, it is presumed that this calcification may have damaged the body/shaft material.According to the instructions for use, although this is not intended as a mitigation, ¿prior to use, the device should be examined to verify functionality and integrity, and ensure that its size is suitable for the specific procedure.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure-monitoring device is recommended to prevent over-pressurization.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.Caution: if strong resistance is met during advancement or withdrawal of the balloon catheter, discontinue movement and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.Note: if the balloon cannot be withdrawn through the guiding catheter, withdraw the balloon catheter and guiding catheter as a single unit.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.

Brand Name
AVIATOR PLUS .014 5.0X20 142CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave
miami lakes FL 33014
MDR Report Key10413463
Report Number9616099-2020-03846
Device Sequence Number19444431
Product Code LIT
UDI-Device Identifier20705032005828
UDI-Public20705032005828
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K071189
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Model NumberN/A
Device Catalogue Number4245020W
Device Lot Number82184210
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/06/2020
Initial Date Received by Manufacturer 07/23/2020
Supplement Date Received by Manufacturer08/26/2020
09/21/2020
Initial Report FDA Received Date08/17/2020
Supplement Report FDA Received Date09/21/2020
09/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1